Testosterone Treatment?

  • irishboxers

    Posts: 357

    May 30, 2008 5:21 PM GMT
    Went to my doctor today and he put me on testosterone treatment to raise my levels. For those of you about to say "Lose weight -- it the fat that's doing it!", I've lost 25 lbs, lowered my cholesterol 60 points, and dropped my BMI 8.4% in the last 6 months and my testosterone levels didn't budge. So now we're doing something about it. I'm using a cream starting tomorrow; I believe that would be the "clear", for those of you who follow Barry Bonds' issues.

    I guess I should be embarassed about this but I'm not: Hi, I'm Peter, and I have low testosterone. No big.

    My questions to y'all, my wise and knowing fellow RJers, are to ask if anyone has been on prescribed testosterone treatments before and if there were any side effects I should be on the lookout for.

    I'm aware of some positives -- lower body fat % (no complaints there), higher libido (again, fine with me), and increased lean muscle mass, but it's the other side of the coin I'm worried about. My doctor didn't think there would be anything to worry about (and I trust him), but 'nothing to worry about medically' and 'nothing to worry about' are sometimes two different things.

    Any wisdom you can share would be appreciated.

  • Posted by a hidden member.
    Log in to view his profile

    May 30, 2008 7:45 PM GMT

    "One adverse effect that many men complain of is that of the development of gynecomastia (breasts), this is something that can be prevented by appropriate choice and dosing of medication and in required cases the use of ancillary medications that help lower SHBG* or estradiol. Another side-effect is having difficulty urinating. In the 1950's Russian weightlifters who used testosterone were said to have required a catheter in order to urinate."


    *Sex hormone-binding globulin


    Toward the end of my cancer treatment, I had to have my pecs irradiated to destroy the breat tissue so that I wouldnt develop breasts. You dont want that tissue to start. Little cup cakes dont look good on a man.

    The irradiation left my nips painfully sensitive to the touch. Now that sensitivity has decreased to only being very painful, it they get hit...like with a dumbbell when doing presses or curls.
  • Posted by a hidden member.
    Log in to view his profile

    Jun 10, 2008 8:05 AM GMT
    I'm trans (female to male) so I inject 250mg of testosterone every 2-3 weeks in order to achieve 'normal' male testosterone levels.

    Prior to beginning my transition I read really widely on T and it's potential side effects. Ultimately, I found that the risks related to testosterone/androgen therapy are largely contingent on the type (preparation of testosterone) used, mode of delivery (intramuscular over capsules/oral) and, importantly, dosage (and its effect on your own testosterone levels - generally anything above the 'normal' male range increases risks significantly).

    The key side effets that came up through discussions with my endocrinologists and hours of reading medical journals were:

    - Increased risk of cardviovascular disease (studies generally show that either lower or higher testosterone levels appear to be associated with higher CVD risk)

    - Increased LDL (bad) cholesterol and decreased HDL (good) cholesterol

    - Increased plasma homocysteine and endothelin levels which have both been shown to increase risk of coronary artery disease - particularly hypertension (this generally only applies in cases where testosterone levels exceed normal male range, and thus for hypogonadal men, testosterone may in fact reduce risk of coronary artery disease).

    - Increased fat deposits around internal organs and upper abdomen

    - Fluid retention

    - Decreased insulin sensitivity (which can increase your likelihood of developing type II diabetes, particularly if you're already predisposed to this)

    - Polycythemia due to increased red blood cell production

    - Obstructive sleep apnea may be unmasked or worsened

    - Liver damage (in some cases leading to benign or malignant cancer), though this is predominantly only associated with oral preparations/capsules.

    - Headaches

    - Acne

    When it comes to minimising risks, it is really important get dosage right (you don't want to exceed normal T levels) and monitor its effects. It is therefore advisable to get periodic blood tests (for hormone levels, liver function, cholesterol, blood sugars, red blood cells etc)

    FYI the preparation I take is called Depot Primoteston (testosterone enanthate 250mg). It seems to have a nice slow onset and offset (which also means my mood and energy levels don't peak and trough too intensely - a common complaint among other people I know who take T). It also has a working life of up to 14 days (which is much longer than many other preparations (average: 8-10 days). However the IM syringe is pretty evil, particularly as somebody who's never been a fan of injections (21g an inch 1/2 + in length)!

    Apologies for the essay - hope it's helpful!
  • Posted by a hidden member.
    Log in to view his profile

    Jun 10, 2008 8:58 PM GMT
    i read that 300-1000 nanogram/deciliter is the normal level. for women 40-60 is normal.
  • Posted by a hidden member.
    Log in to view his profile

    Jun 10, 2008 9:02 PM GMT
    Generally, the cream is in such low amount that you should not have to worry about it. I think it's like 5-10g a dose with only 1% testosterone so you only get aobut 50-100 mg per use. which is not high at all. so usually first month you wont' feel much difference.